Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 13, NWS Amarillo, TX

March 22, 20236 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 22, 2023, 2:30 AM CDT for 6 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Mar 22, 2023, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2023, 2:30 AM CDT (07:30 UTC)
In effect from
Mar 22, 2023, 1:00 PM CDT
Expired
Mar 22, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS74 KAMA 220730
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
230 AM CDT Wed Mar 22 2023

OKZ001-002-TXZ001-002-006-221600-
/O.UPG.KAMA.HW.A.0005.230322T1800Z-230323T0100Z/
/O.NEW.KAMA.WI.Y.0013.230322T1800Z-230323T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Ware, Channing, Dalhart, Conlen, Hartley,
Romero, Stratford, Guymon, Keyes, and Boise City
230 AM CDT Wed Mar 22 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 35 to 39 mph with gusts up to 55 mph 
  expected.

* WHERE...In Oklahoma, Cimarron and Texas Counties. In Texas, 
  Dallam, Hartley, and Sherman Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

LFM
2 follow-up statements
177 
WWUS74 KAMA 221541
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1041 AM CDT Wed Mar 22 2023

OKZ001-TXZ001-006-230100-
/O.UPG.KAMA.WI.Y.0013.230322T1800Z-230323T0100Z/
/O.NEW.KAMA.HW.W.0007.230322T1800Z-230323T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Channing, Conlen, Keyes, Dalhart, Romero,
Hartley, Boise City, and Ware
1041 AM CDT Wed Mar 22 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds up to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...In Oklahoma, Cimarron County. In Texas, Dallam and Hartley 
  Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Damaging winds may damage trees and power lines. 
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Blowing dust is likely, 
  reducing visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TXZ003-007-011-230100-
/O.EXA.KAMA.WI.Y.0013.230322T1800Z-230323T0100Z/
Hansford-Moore-Oldham-
Including the cities of Wildorado, Gruver, Spearman, Vega, Four
Way, Dumas, Boys Ranch, and Masterson
1041 AM CDT Wed Mar 22 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Hansford, Moore, and Oldham Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Driving 
  may become difficult. Blowing dust may be possible, reducing 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

OKZ002-TXZ002-230100-
/O.CON.KAMA.WI.Y.0013.230322T1800Z-230323T0100Z/
Texas-Sherman-
Including the cities of Stratford and Guymon
1041 AM CDT Wed Mar 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In Oklahoma, Texas County. In Texas, Sherman County.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Driving 
  may become difficult. Blowing dust may be possible, reducing 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
418 
WWUS74 KAMA 230045
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
745 PM CDT Wed Mar 22 2023

OKZ001-TXZ001-006-230145-
/O.EXP.KAMA.HW.W.0007.000000T0000Z-230323T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Keyes, Boise City, Channing, Romero,
Conlen, Hartley, Ware, and Dalhart
745 PM CDT Wed Mar 22 2023

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

The threat has ended.

$$

OKZ002-TXZ002-003-007-011-230145-
/O.EXP.KAMA.WI.Y.0013.000000T0000Z-230323T0100Z/
Texas-Sherman-Hansford-Moore-Oldham-
Including the cities of Boys Ranch, Dumas, Four Way, Wildorado,
Spearman, Masterson, Stratford, Vega, Gruver, and Guymon
745 PM CDT Wed Mar 22 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 22, 12:37 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 22, 12:37 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 AM CDT Wed Mar 22 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 208 PM CDT Tue Mar 21 2023

Heights aloft will rise today over the Panhandles ahead of a robust
trough impacting southern California. Partly to mostly cloudy sky is
expected today with subtropical moisture in the mid to upper-levels.
In the lower levels, however, it'll be much drier. There will be
breezy southwesterly surface winds across the area due to a near-
1000mb low that will be nearly stationary in southeast Colorado
today. Stunted by the aforementioned clouds, the mixed layer should
reach into the 700mb-600mb layer for most of the area. However,
700mb winds will weaken through the day as the shortwave that
brought us some rain overnight moves out. Therefore, looking more
like just a warm and breezy day for the Panhandles with the
southeast approaching 80 degrees and the northwest in the mid-60s.

Cloud cover overnight should remain partly to mostly cloudy with
southwest winds at 10-15 mph. This should keep lows relatively mild,
with at least some of the southeast half of the area staying above
50 degrees.

The trough previously mentioned will approach the area tomorrow with
a strong jet streak moving over the Colorado Rockies. In response,
stronger lee cyclogenesis will occur, deepening a surface low below
1000mb in the afternoon. A stronger 700mb jet will also develop over
the area, generally greater than 40 mph, but 45 to 55 mph should be
present in the north, setting up for a potentially windy and gusty
day. However, upper-level clouds are expected which will limit the
depth of the mixed layer. With the most cloud cover expected in the
northwest, forecast soundings show the top of the mixed layer will
be around 700mb and 650mb in the southeast. Nevertheless, the
northwest should be able to tap into the stronger winds aloft and
bring some of it to the surface. Therefore, 50 to 60 mph wind gusts
are possible for a window spanning roughly from 2 pm to 5 pm. If
longer cloud breaks occur, it would allow for deeper mixing and the
potential for gusts to exceed 60 mph. As such, there's currently a
roughly 25% chance for gusts to exceed 65 mph in eastern Cimarron
county and western Texas county, and a roughly 10-15% chance in
western Dallam county. Elsewhere in the Panhandles, gusts in the 30s
and 40s may occur.

Winds will weaken gradually overnight and a Pacific front will begin
to move through the area with westerly winds behind it. Another cold
front will drop in from the north toward the end of the short-term
period, introducing some northerly winds to the north.

Vanden Bosch/Gittinger

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 208 PM CDT Tue Mar 21 2023

Thursday into Friday, a longwave trough with a bit of a positive
tilt slides eastward over the Plains. While this pattern usually
suggests little if any precipitation will occur as it favors dry
southwesterly winds through the low to mid levels, EC/CMC do depict
a weak backdoor front sneaking southwestward into our CWA Thursday
night. This would bring just enough low level moisture to support
perhaps a few bits of light rain and, in the SE TX Panhandle,
perhaps a rumble of thunder. Each ensemble system isn't too
helpful as a majority of ECENS members have the backdoor front
entering the Panhandles while most GEFS members refrain from
bringing that feature into the area. Am thus torn between my usual
inclination to cut PoPs due to the unfavorable upper pattern and to
keep them in deference to the usual farther southward movement of
approaching cold fronts. Have thus stuck with blended guidance for
PoPs and, given aforementioned uncertainty about the frontal
position, wouldn't touch temperatures with a 10 foot pole at this
point. In either case, front should push through Friday night,
leading to temperatures a bit below average for Saturday.

Saturday through Monday look to feature largely zonal flow aloft.
That said, strong northern stream wave Saturday night and a second
positively tilted trough sliding eastward over the central Plains
Sunday night should help usher another pair of cold front southward.
While moisture pooling may support a small bit of precip along and
just behind each front in the northern Panhandles, lack of notable
moisture from either the Gulf of Mexico or the eastern Pacific
should favor low amounts and coverage. Temperatures will also
continue to run below average.

Ferguson

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Wed Mar 22 2023

VFR conditions expected throughout the 06Z TAF period. Winds will
start out of the southwest at 10-15 kts. Winds will then increase
to 20-30 kts by this afternoon. Wind gusts up to 50 kts will be
possible, especially at KDHT/KGUY. Winds will then diminish to
10-20 kts after 00Z to the end of the TAF period. Watching also
for tomorrow afternoon during peak winds as BLDU may reduce vsbys
at times.

Meccariello

&&

.FIRE WEATHER...
Issued at 208 PM CDT Tue Mar 21 2023

Elevated to critical fire weather conditions are expected tomorrow.
Wind-driven max RFTI of 4 is expected in the northwest as RH will be
in the upper teens/lower 20s. Elsewhere in the Panhandles, RH will
be lower but the winds will also be weaker. Therefore, max RFTI of 1-
3 is expected. ERC Percentiles are higher in the east, at 70-80%,
than the west, at 50-70%. So, despite the lower RFTI values, fire
potential will need to be watched in the east as well. Will also
need to watch for RH values to dip below the current forecast if
longer cloud breaks occur, especially in the northwest.

Vanden Bosch/Gittinger

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                79  45  70  37 /   0   0   0  20
Beaver OK                  81  44  67  34 /   0   0   0  30
Boise City OK              74  41  63  32 /   0   0  10  20
Borger TX                  82  46  73  38 /   0   0   0  20
Boys Ranch TX              78  44  70  34 /   0   0  10  20
Canyon TX                  79  44  71  37 /   0   0   0  20
Clarendon TX               83  49  75  41 /   0   0  10  20
Dalhart TX                 74  41  65  32 /   0   0  10  20
Guymon OK                  78  43  66  33 /   0   0  10  30
Hereford TX                78  43  72  35 /   0   0   0  10
Lipscomb TX                83  48  70  37 /   0   0   0  30
Pampa TX                   81  47  72  38 /   0   0  10  20
Shamrock TX                86  49  76  42 /   0   0  10  20
Wellington TX              86  51  78  43 /   0  10  10  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from this afternoon through this evening for
     TXZ001>020-317.

     High Wind Watch from this afternoon through this evening for
     TXZ001-002-006.

OK...Fire Weather Watch from this afternoon through this evening for
     OKZ001>003.

     High Wind Watch from this afternoon through this evening for
     OKZ001-002.

&&

SHORT TERM...52
LONG TERM....77
AVIATION...29
Hazardous weather outlook, Mar 21, 2:20 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
220 PM CDT Tue Mar 21 2023

OKZ001>003-TXZ001>020-317-220900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
220 PM CDT Tue Mar 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions may develop across the entirety
of the Oklahoma and Texas Panhandles Wednesday.

Strong winds may develop in the northwestern combined Panhandles
Wednesday. A High Wind Watch is in effect for this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions Wednesday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:37 AM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more16 hr
Mar 22, 10:41 AM CDTHigh Wind WarningAMADallam, Hartley9 hr
Mar 22, 5:31 PM CDTDust Storm WarningAMACimarron, Texas29 min

Nearby

Wind Advisories in Texas, 2023Wind Advisories in Oklahoma, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.